To the Editor.
—We would like to alert the ophthalmic community to the possible association of medications containing phenylpropanolamine (PPA) with cerebrovascular accidents and central retinal venous occlusions. Phenylpropanolamine is a sympathomimetic amine commonly found in over-the-counter appetite suppressants and decongestants. Since many of these drugs also contain caffeine, they are often used as legal stimulants.Our patient, a 48-year-old woman with controlled systemic hypertension and mitral valve prolapse, had intermittently used an anorectic (Dexatrim) containing 50 mg of PPA and 200 mg of caffeine in each capsule, for two to three months. Approximately six to eight hours before the onset of sudden visual loss, she ingested one capsule of the anorectic along with a cup of coffee and three 500-mg aspirin tablets. Ophthalmologic consultation 13 days later revealed a nonischemic central retinal vein occlusion in the right eye (Figure), which acutely reduced her vision to finger counting but which
Gilmer G, Swartz M, Teske M, Crandall AS. Over-the-counter Phenylpropanolamine: A Possible Cause of Central Retinal Vein Occlusion. Arch Ophthalmol. 1986;104(5):642. doi:10.1001/archopht.1986.01050170032009
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: